Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 42, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 21, 2012, 1:43 PM MST for Mohave County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2012, 1:43 PM MST (20:43 UTC)
- Expired
- Aug 21, 2012, 2:15 PM MST
- In force
- 32 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 149 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
482
WUUS55 KVEF 212043
SVRVEF
AZC015-212115-
/O.NEW.KVEF.SV.W.0042.120821T2043Z-120821T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
143 PM MST TUE AUG 21 2012
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 215 PM MST.
* AT 134 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED DIRECTLY
OVER TUWEEP...NEAR NEAR TOROWEAP CAMPGROUND...AND WAS MOVING EAST AT
5 MPH.
* LOCATIONS IMPACTED INCLUDE...TUWEEP...COUNTY ROAD 115 NEAR TUWEEP
AIRPORT...AND TOROWEEP CAMPGROUND IN EASTERN MOHAVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.
&&
LAT...LON 3622 11298 3623 11302 3620 11306 3618 11311
3628 11318 3640 11303 3628 11286 3627 11287
TIME...MOT...LOC 2037Z 267DEG 3KT 3627 11304
$$
KENNEDY1 follow-up statement
998
WWUS55 KVEF 212107
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
207 PM MST TUE AUG 21 2012
AZC015-212116-
/O.EXP.KVEF.SV.W.0042.000000T0000Z-120821T2115Z/
MOHAVE AZ-
207 PM MST TUE AUG 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 215 PM MST...
THE THUNDERSTORM LOCATED NEAR TOROWEAP CAMPGROUND IN MOHAVE COUNTY
HAS WEAKENED AND IS NO LONGER SEVERE...SO THE THE WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3622 11298 3623 11302 3620 11306 3618 11311
3628 11318 3640 11303 3628 11286 3627 11287
TIME...MOT...LOC 2106Z 267DEG 3KT 3627 11301
$$
KENNEDYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 11:49 AM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 21, 11:49 AM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1149 AM PDT TUE AUG 21 2012
.SYNOPSIS...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS POSSIBLE ON WEDNESDAY AND
THURSDAY AS MONSOON MOISTURE REMAINS IN PLACE AND A WEAK LOW
PRESSURE SYSTEM MOVES OVER THE AREA. HEAVY RAIN...HAIL AND GUSTY
WINDS ARE POSSIBLE. GRADUAL DRYING TAKES PLACE FRIDAY THROUGH
MONDAY. TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY BELOW
NORMAL THROUGH THE WEEK.
&&
.UPDATE...THUNDERSTORMS CURRENTLY DEVELOPING OVER MOHAVE AND CLARK
COUNTIES AND SOME STORMS ARE LIKELY TO PRODUCE ISOLATED FLASH
FLOODING. AN AREA OF LOW PRESSURE MOVING INTO SOUTHERN CALIFORNIA
WEDNESDAY MORNING WILL HELP GENERATE MORE WIDESPREAD THUNDERSTORMS
WEDNESDAY INTO WEDNESDAY NIGHT. HAVE ISSUED A FLASH FLOOD WATCH
FOR MUCH OF THE CWA WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT.
.PREV UPDATE...NO SIGNIFICANT CHANGE IN THE MOISTURE FIELDS THIS MORNING
AND EXPECT CONDITIONS TO DEVELOP LIKE THEY DID YESTERDAY. ISOLATED
TO SCATTERED THUNDERSTORMS OVER MAINLY THE EASTERN HALF OF THE CWA
WITH SOME STORMS PRODUCING FLASH FLOODING. BIGGEST CONCERN COMES
TOMORROW WHEN AN UPPER LEVEL TROUGH WILL BEGIN TO MOVE INLAND AND
WILL ADD PLENTY OF MID LEVEL DYNAMICS. WITH PLENTY OF MOISTURE STILL
AVAILABLE DO THINK THAT STORMS WILL BE MORE WIDESPREAD ESPECIALLY
OVER THE EASTERN PORTIONS OF THE CWA. 0-6KM BULK SHEAR NUMBERS ALSO
INCREASE OVER SAN BERNARDINO INTO LINCOLN COUNTIES SO SOME STORMS
MAY BECOME SEVERE WITH HAIL AND SEVERE WINDS. IT ALSO LOOKS LIKE
CONVECTION THAT DOES DEVELOP WEDNESDAY WILL LIKELY NOT DISSIPATE
DURING THE OVERNIGHT HOURS SO WE COULD SEE AN EXTENDED PERIOD OF
THUNDERSTORMS THROUGH THURSDAY. WITH THE MORE WIDESPREAD CONVECTION
EXPECTED WEDNESDAY AFTERNOON WILL BE ISSUING A FLASH FLOOD WATCH FOR
THE EASTERN PORTIONS OF THE CWA. TEMPERATURES WILL BE HELD DOWN DUE
TO INCREASED CLOUD COVER SO READINGS ARE EXPECTED TO RUN SEVERAL
DEGREES BELOW NORMAL.
&&
.SHORT TERM...TODAY THROUGH THURSDAY...ISOLATED CONVECTION
CONTINUING THIS MORNING ACROSS THE CENTRAL PORTION OF NEVADA WHICH
PER THE WATER VAPOR IMAGE...APPEARS TO BE ASSOCIATED WITH A WEAK
RIPPLE MOVING ACROSS THE AREA. EXPECT THIS RIPPLE TO SHIFT NORTHEAST
DURING THE REMAINDER OF THE OVERNIGHT PERIOD WITH CONVECTION ENDING
BY SUNRISE. FOR THE REST OF THE DAY...CONSIDERABLE MONSOON
MOISTURE REMAINS OVER THE EASTERN PORTION OF THE REGION WITH THE
UPPER LEVEL RIDGE STILL ENTRENCHED ACROSS THE FORECAST AREA. THIS
WILL CONTINUE TO LEAD TO ISOLATED/SCATTERED THUNDERSTORMS FORMING
INITIALLY OVER THE MOUNTAINS BY THE AFTERNOON AND THEN SHIFTING
INTO THE VALLEYS. THE PRIMARY CONCERN WILL STILL BE LOCALIZED FLASH
FLOODING TODAY.
BY TONIGHT THE SYNOPTIC PATTERN BEGINS TO CHANGE AS AN UPPER TROUGH
PUSHES ONTO THE CENTRAL/SOUTHERN CALIFORNIA COAST WITH A CLOSED LOW
DEPICTED BY THE ECMWF/GFS BEING CENTERED OVER THE CALIFORNIA COAST
BY 18Z WEDNESDAY. THIS FEATURE IS EXPECTED TO BRING BETTER MID LEVEL
DYNAMICS/ALLOW FOR ADDITIONAL MOISTURE TO FEED INTO THE AREA FROM
THE SOUTH AHEAD OF IT...PRECIPITABLE WATER VALUES APPROACHING 2
INCHES OVER THE LOWER COLORADO RIVER VALLEY AND DECREASE STABILITY.
THIS SHOULD RESULT IN WIDESPREAD THUNDERSTORM ACTIVITY ON WEDNESDAY
ACROSS THE EASTERN PORTION OF THE CWA WITH MOHAVE COUNTY BEING THE
MOST LIKELY AREA. WILL NEED TO MONITOR THE NEXT FEW MODELS
RUNS/DEVELOPMENT OF THE SYSTEM AS POPS MAY NEED TO BE INCREASED
FURTHER WEST AS THIS SYSTEM MOVES IN. WILL ALSO BE CONSIDERING A
FLASH FLOOD WATCH DURING THE DAY AS THE LOCALIZED FLOOD PROBLEMS
EXPECTED TODAY MAY BECOMING MORE NUMEROUS ON WEDNESDAY.
ON THURSDAY THE WEAK LOW IS FORECAST TO BE OVER SOUTHERN NEVADA BY
18Z AND THEN SHIFT EAST OVERNIGHT. THIS WILL CONTINUE TO KEEP
THUNDERSTORMS OVER THE EASTERN PORTION OF THE AREA. HOWEVER DRYING
WILL BEGIN TO TAKE PLACE OVER THE AREA THURSDAY NIGHT AS THE LOW
SHIFTS EAST.
TEMPERATURES WILL BE NEAR NORMAL TODAY. HOWEVER WITH THE EXPECTED
INCREASE IN CLOUDS/SHOWERS...ESPECIALLY EAST ON WEDNESDAY...
TEMPERATURES WILL DROP TO BELOW NORMAL WHICH WILL CONTINUE INTO
THURSDAY WITH THE LOW OVERHEAD.
&&
.LONG TERM...FRIDAY THROUGH MONDAY...MOISTURE AND INSTABILITY ARE
FORECAST TO HANG AROUND THE EASTERN CWA FRIDAY...ALTHOUGH MOISTURE
IS ON THE DECREASE AND INSTABILITY IS WEAKER. THE SAME HOLDS TRUE
FOR THE WEEKEND AND INTO EARLY NEXT WEEK WITH THE WESTERLIES IN
PRIMARY CONTROL. KEPT IN A MENTION OF ISOLATED CONVECTION IN MOHAVE
COUNTY THROUGH THE EXTENDED TERM TO INDICATE AN INCOMPLETE FLUSHING
OF THE MOISTURE FROM THE EASTERN CWA. OTHERWISE...TEMPERATURES WILL
CONTINUE TO TICK UP FROM THE UPPER 90S OFFICIALLY IN THE LAS VEGAS
VALLEY FRIDAY AND OVER THE WEEKEND TO JUST OVER THE CENTURY MARK TO
BEGIN THE NEXT WEEK. NO SIGNIFICANT WINDS OUTSIDE OF THUNDERSTORM
OUTFLOW ARE EXPECTED.
&&
.AVIATION...FOR MCCARRAN...FOR THE REST OF SOUTHERN
NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...FOR
MCCARRAN...WINDS WILL GENERALLY BE SOUTH AT 8-12KTS THROUGH OVER
THE NEXT 24 HRS...OUTSIDE OF ANY INFLUENCE FROM THUNDERSTORM
OUTFLOW. TCU/CB ARE EXPECTED OVER THE MOUNTAINS SURROUNDING THE
VALLEY LATE THIS MORNING WITH A SLIGHT CHANCE OF A THUNDERSTORM
MOVING INTO THE LAS VEGAS VALLEY THIS AFTERNOON. MORMON
MESA...PEACH SPRINGS AND BEATTY APPROACH CORRIDORS WILL SEE THE
MOST ACTION TODAY WITH LOWER CHANCES IN THE DAGGETT CORRIDOR.
CLOUDS IN GENERAL AOA 10K FEET BECOMING SCT THIS AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...FEW-SCT CLOUDS AT AROUND 10-12K FEET TODAY EXCEPT BKN
AS LOW AS 8K FEET IN AND AROUND THUNDERSTORMS. THE BEST THUNDERSTORM
COVERAGE TODAY WILL BE OVER LINCOLN...CLARK AND MOHAVE COUNTIES.
PREVAILING SOUTH SURFACE WINDS AROUND 10KTS WITH GUSTY AND ERRATIC
OUTFLOW WINDS ASSOCIATED WITH TSTORMS.
&&
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR NVZ015>022.
AZ...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR CAZ522>527.
&&
UPDATE...GORELOW
PREV DISCUSSION...JENSEN/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 21, 5:19 AM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 519 AM PDT TUE AUG 21 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-212300- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 519 AM PDT TUE AUG 21 2012 /519 AM MST TUE AUG 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT VERY MOIST CONDITIONS CONTINUE OVER THE AREA...RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. GUSTY WINDS MAY BE SEEN FROM THESE THUNDERSTORMS...HOWEVER THE MAIN CONCERN WILL BE BRIEF HEAVY RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE AREAS WHICH HAVE THE GREATEST CHANCE OF THUNDERSTORMS FORMATION WILL BE LINCOLN/CLARK/MOHAVE COUNTIES .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WEAK CUT-OFF LOW WILL MOVE ONTO THE SOUTH CENTRAL CALIFORNIA COAST LATE TONIGHT/EARLY WEDNESDAY. THIS WILL ALLOW FOR ADDITIONAL MOISTURE TO MOVE INTO THE EASTERN PORTION OF THE AREA ALONG WITH INCREASED DYNAMICS. THE POTENTIAL FOR LOCALIZED FLASH FLOODING OF THE PAST FEW DAYS MAY INCREASE ON WEDNESDAY WITH POSSIBLE FLASH FLOOD WATCHES BEING ISSUED LATER. BY THURSDAY...DRYING WILL BE TAKING PLACE FROM THE WEST ALTHOUGH ISOLATED THUNDERSTORMS WILL CONTINUE MAINLY OVER LINCOLN/MOHAVE COUNTIES THROUGH FRIDAY AND THEN EXTREME EASTERN MOHAVE COUNTY FOR SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ACTIVATION OF SPOTTERS MAY BE REQUESTED ON WEDNESDAY FOR LINCOLN/ CLARK/MOHAVE COUNTIES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:51 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
| Aug 20, 6:09 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 20, 7:37 PM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Aug 20, 8:01 PM MST | Flash Flood Warning | VEF | Mohave | 119 min |
| Aug 21, 11:39 AM MST | Flash Flood Watch | VEF | Mohave | 36 hr |
| Aug 21, 3:16 PM MST | Flash Flood Warning | VEF | Mohave | 119 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.